Georgia, 2016Damaging Winds in Georgia, July 6, 2016
July 6, 2016 · NWS CAE · 2 events in 2 counties and zones
Daytime heating, an upper level disturbance, and a surface trough provided the focus for a band of scattered severe thunderstorms that moved across the region in the afternoon and evening, producing severe wind gusts in some areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Daytime heating, an upper level disturbance, and a surface trough provided the focus for a band of scattered severe thunderstorms that moved across the region in the afternoon and evening, producing severe wind gusts in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 6, 1:46 PM EST, 29 minutes earlier.
Area forecast discussion, Jul 6, 1:46 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
246 PM EDT WED JUL 6 2016
.SYNOPSIS...
A surface pressure ridge will extend from the Atlantic westward
into the northern Gulf of Mexico through the week. A weak pressure
trough will linger near the forecast area. Aloft...troughing
through Thursday will be replaced by ridging Friday and Saturday.
The upper troughing will help increase thunderstorm coverage
through Thursday with convection suppressed because of the upper
ridging Friday and Saturday. The ridging should also help make
temperatures a few degrees hotter Friday and Saturday compared to
Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Update, A severe thunderstorm watch is in effect through 9 pm
this evening for north-central SC, central SC and the CSRA.
An upper level shortwave will promote strong to severe
thunderstorms across the Forecast Area this afternoon into the
early evening.
The environment supports thunderstorms this afternoon moving
rapidly from west to east across the forecast area as the upper
shortwave approaches. Instability will be moderate with MLCAPE
values from 1000 J/kg across the Pee Dee region up to 2000 J/kg in
the CSRA. Although deep layer wind shear will be weak, around 10
kts, damaging wind speeds will be a concern with a 25 kt mean
wind. There is not as much mid-level dry air as yesterday however
DCAPE values are still near 900 J/kg with a shallow inverted V
sounding. The strongest thunderstorms may be in the southern half
of the FA where instability is greatest, but upper level support
will favor the central and northern FA where the shortwave will
move through. Cannot rule out isolated to scattered severe
thunderstorms throughout the FA.
It will be a hot and breezy day again. W/WSW winds gusting up to
25 kts are expected this afternoon due to an increasing pressure
gradient. Wind speeds should remain below lake wind advisory
criteria though. Temperatures should be cooler today with cold
advection aloft. High temperature guidance is significantly
cooler, although still went a few degrees warmer due to the recent
cold bias. Highs should be in the upper 90s to near 100 degrees.
Tonight, the shortwave will be moving out of the region late this
evening and tonight which would tend to suppress convective activity.
However scattered showers and isolated thunderstorms may linger
in to the early evening behind the main convective area which
most hi-res models push east of the FA by 00z.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
The main forecast concerns will be possible strong thunderstorms
Thursday and continued hot conditions especially Friday. Surface
ridging will continue to extend from the Atlantic into the Gulf of
Mexico. North of the ridge lee-side troughing will occur in the
forecast area. The models display upper troughing over the area
Thursday with a shortwave trough associated with the MCS over
Missouri Wednesday afternoon moving over the forecast area
Thursday afternoon. Convergence into the surface trough plus
moisture and instability with the upper feature should help
increase thunderstorm coverage. There was high spread in the pop
guidance. We leaned toward the higher guidance because of the
expected upper support. The nam displayed moderate instability
with surface-based LI's -5 to -7. There will also be uni-
directional shear. The NAM and GFS displayed h85 winds 25 to 35
knots with the strongest winds in the north part of the forecast
area. The pattern indicates some of the thunderstorms may contain
damaging wind. The thunderstorm chance should diminish Thursday
night in the wake of the mid-level shortwave trough. The models
have been consistent showing building 500 mb heights Friday which
should help suppress convection. The low-level westerly flow will
continue and the models show h85 temperatures 20 to 22 C. It will
be hot. Forecasted temperatures above the guidance based on the
recent trend. The NAM and GFS MOS show heat index values peaking
around 105 but based on the MOS bias expect a peak close to the
heat advisory criteria of 110.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The thunderstorm chance will be low Friday night because of upper
ridging and nocturnal cooling. The thunderstorm chance should remain
low Saturday because of continued upper ridging. It will be very hot
with the west flow ahead of an approaching cold front and the upper
ridging. Forecasted temperatures above the guidance based on the
recent bias and this pattern. Expect heat index values close to
the heat advisory criteria of 110. The GFS and ECWMF display the
front stalled close to the area Sunday through Wednesday. The GFS
and ECMWF MOS have high temperatures closer to normal than what we
have experienced lately but there is high uncertainty because of
the exact placement of the front.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Scattered thunderstorms expected this afternoon with greatest
coverage in the southern half of the forecast area. VFR conditions
should prevail throughout the 24 hour TAF period except in areas
of convection.
W/WSW winds from 10 to 15 kts gusting up to 25 expected through
the afternoon. An approaching shortwave should promote convection
as it moves through central GA into SC this afternoon. The main
line of storms stretches from the central midlands into southern
GA and will move eastward through the afternoon. Expect reduced
visibilities and strong winds in areas near thunderstorms. By 00z
all models have moved the convection east of all TAF sites.
Tonight, another 25 to 30 kt LLJ will prevent fog formation.
Clearing skies are expected overnight. Another shortwave may
promote showers and thunderstorms near the end of the TAF period,
possibly bringing restrictions to all TAF sites.
EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal
convection each afternoon through the period along with late
night/early morning patchy fog.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Jul 6, 1:03 PM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
203 PM EDT WED JUL 6 2016
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-071815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
203 PM EDT WED JUL 6 2016
...SEVERE THUNDERSTORM WATCH 336 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, Jul 6, 8:38 AM EST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
938 AM EDT WED JUL 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND DMG 5 WSW SUMMERTON 33.57N 80.44W
07/05/2016 CLARENDON SC PUBLIC
JACKS CREEK LANDING AND CAMPGROUND REPORTED
VERY STRONG WINDS FOR APPROXIMATELY 5
MINUTES. THE STRONG WINDS BLEW SEVERAL
MEDIUM TO LARGE LIMBS DOWN ALONG WITH
SEVERAL TRASH CANS WITHIN THE CAMPGROUND.
THE WINDS ALSO PRODUCED LARGE WAVES THAT
CAUSED A BOATS BOW LINE TO SNAP WHILE
ANCHORED TO THE DOCK. .
&&
LCVLocal storm report, Jul 6, 8:44 AM EST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
944 AM EDT WED JUL 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND DMG 5 WSW SUMMERTON 33.57N 80.44W
07/05/2016 CLARENDON SC PUBLIC
JACKS CREEK LANDING AND CAMPGROUND REPORTED
VERY STRONG WINDS FOR APPROXIMATELY 5
MINUTES. THE STRONG WINDS BLEW SEVERAL
MEDIUM TO LARGE LIMBS DOWN ALONG WITH
SEVERAL TRASH CANS WITHIN THE CAMPGROUND.
THE WINDS ALSO PRODUCED LARGE WAVES THAT
CAUSED A BOATS BOW LINE TO SNAP WHILE
ANCHORED TO THE DOCK. .
&&
LCVLocal storm report, Jul 6, 10:42 AM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1142 AM EDT WED JUL 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 1 SSW LAKE MURRAY OF RI 34.11N 81.27W
07/05/2016 M53 MPH RICHLAND SC OFFICIAL NWS OBS
THE NWS OBSERVATIONAL SITE AT FLOTILLA
ISLAND RECORDED A WIND GUST OF 53 MPH. .
&&
LCVLocal storm report, Jul 6, 1:25 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
225 PM EDT WED JUL 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM TSTM WND DMG 4 SSE WILLINGTON 33.91N 82.43W
07/06/2016 MCCORMICK SC 911 CALL CENTER
REPORTED THAT A TREE FELL DOWN ON A POWER
LINE IN A YARD ALONG GARTRELL ROAD. THE LINE
SPARKED AND THE FIRE DEPARTMENT IS ON SCENE.
.
&&
LCVThunderstorm Wind, Columbia
- When
- July 6, 2:15 PM EST to 2:20 PM EST
- Where
- Columbia County, Winfield
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 33.600, -82.400
Trees and large limbs were reported downed in the Winfield community.
Thunderstorm Wind, McDuffie
- When
- July 6, 2:20 PM EST to 2:25 PM EST
- Where
- McDuffie County, 0.72 mi WNW of Thomson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.474, -82.512
McDuffie County dispatch reported power lines down on Dogwood Dr at Magnolia Dr in Thompson.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 6 to 9, 20164 deaths · 1 event
- Excessive Heat in Pennsylvania, July 6 to 8, 20163 deaths · 1 event
- Flash Flooding and Flood in Tennessee, July 6 to 7, 2016$12 million · 1 in hail · 117 events
- Tornado and Hail in Montana, July 6, 20161 death · 1 injured · EF0 · 7 events
- Tornadoes and Flood in Kentucky, July 6, 2016$686,000 · EF1 · 23 events
- Flash Flooding and Flooding in Kentucky, July 6 to 7, 2016$3.0 million · 14 events
- Tornado and Damaging Winds in Illinois, July 6, 20162 injured · $408,000 · EF1 · 6 events
- Tornadoes and Hail in Nebraska, July 6, 2016$45,000 · EF1 · 47 events
- Damaging Winds in Texas, July 6, 2016$762,000 · 73 kt wind · 8 events
- Hail and Damaging Winds in Iowa, July 6 to 7, 2016$355,000 · 1.5 in hail · 19 events
- Damaging Winds in Illinois, July 6, 2016$233,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, July 6 to 7, 2016$169,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649703, 649704.